Minnesota, 2007

Drought in Minnesota, August 7 to 31, 2007

August 7 to 31, 2007 · NWS FGF · 3 events in 3 counties and zones

S. Drought Monitor).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A lack of substantial rainfall during the months of June and July resulted in a D2 (Severe) Drought across portions of west central Minnesota (on the U.S. Drought Monitor). At New York Mills (in eastern Otter Tail County), only 2.84 inches of rain was recorded for June through July. At another NWS Cooperative Observer site 3 miles south of Wadena (in southern Wadena County), only 2.87 inches of rain fell through the same time period. The U.S. Secretary of Agriculture declared Hubbard and Wadena Counties as Federal Agricultural Disaster areas. Grant County (as well as Otter Tail, Becker, Clearwater, and Beltrami Counties) was eligible for assistance as well, as it was adjacent to a primary agricultural disaster area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 7, 2:52 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 7, 2:52 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
352 AM CDT TUE AUG 7 2007

.SHORT TERM...

PROBLEM THIS MORNING IS LINGERING MVFR CIGS AHEAD OF A SFC TROF...
THROUGHOUT NWRN AND WCNTRL MN...AND IN WAKE OF SFC LOW INTO NERN ND.
THE SFC LOW IS EXPECTED TO TRACK FROM THE NRN RRV INTO THE LK OF THE
WOODS AREA THROUGH THE MORNING...WHILE SFC HIGH PRESSURE BUILDS INTO
CNTRL ND. THE 11-3.9 MICRO SATELLITE IMAGERY THROUGH 08Z SHOWS THE
LOWER CLOUDS WRAPPING FROM SRN MB INTO NERN ND BEHIND THE SFC
LOW...AND PUSHING SOUTH OF THE HWY 2 CORRIDOR ACROSS A MOT-DVL-GFK
LINE. SIGNIFICANT BREAKS IN THIS STRATUS DECK ATTEST TO ITS SHALLOW
NATURE. NAM40 AND RUC40 SOUNDINGS BOTH SHOW INCREASING SUBSIDENCE
ALOFT AND GENERAL DRYING TREND...THO BOTH KEEP LOW DECKS IN PLACE
THROUGH AROUND MID MORNING. NEAR SFC WINDS ARE SHOWING STEADY TURN
FROM SOUTHEAST (CURRENTLY IN NWRN MN) TO SOUTHWEST AND WEST
(CURRENTLY IN ERN ND) WITH TROF PASSAGE. WINDS WILL BECOME QUITE
LIGHT AND VARIABLE THROUGH MIDDAY AS THE SFC HIGH ALSO TRANSITS
THROUGH...THEN BECOME MORE SOUTHERLY LATE IN THE DAY AND
OVERNIGHT.

THE BROAD AND FLAT H5 RIDGE IS EXPECTED TO REMAIN STRETCHED ACROSS
THE CENTRAL U.S. THROUGHOUT THE WEEK. THE NEXT SHRTWV TROF IN THIS
FLOW PATTERN IS DUE TO AFFECT TH EFA ON WEDNESDAY. SYSTEM TIMING...
TRAJECTORY AND INTENSITY LOOK TO BE VERY SIMILAR TO THE RIPPLE THAT
AFFECTED THE REGION ON MONDAY. NEAR SURFACE THERMAL PROFILES ARE
EXPECTED TO WARM A FEW DEGREES HIGHER THAN ON MONDAY...WITH SOMEWHAT
HIGHER DEWPTS...THUS TSTM ACTIVITY ACROSS THE AREA COULD A BIT
STRONGER...WITH SOME THREAT OF ISOLATED SEVERE WEATHER. A PERSISTENT
AND ACTIVE SFC BOUNDARY SHOULD REMAIN ACROSS NE-IA-IL WITH DEEP
LAYER MOISTURE FLOW FOCUSED INTO THAT AREA.

SOME QUIET RECOVERY TIME IS EXPECTED DURNG THE DAY ON THURSDAY...
THOUGH NAM AND GFS BOTH HINT AT SOME EVENING AND NOCTURNAL
CONVECTIVE INITIATION POSSIBILITIES ALONG A WEAK TRAILING SFC TROF.

&&

.PREV DISCUSSION... /ISSUED 226 PM CDT MON AUG 6 2007/

LONG TERM (FRI-MON)...MODELS SIMILAR WITH OVERALL PATTERN KEEPING
WESTERLIES NEAR THE FA THROUGH PERIOD. THERE ARE SOME BIG MODEL
DIFFERENCES WITH RELATION TO DEVELOPING E PAC TROUGH...SEE PMDEPD
FOR DETAILS. THESE DIFFERENCES WOULD AFFECT TIMING/STRENGTH OF
SYSTEMS AND TEMPS (MAINLY DAYS 6-7). WILL CONTINUE TO FOLLOW ECMWF
AS 12Z GFS APPEARS TO BE TRENDING TOWARD THIS SOLUTION. MAIN
CHALLENGE WILL CONTINUE TO BE TIMING OF SYSTEMS...AND SOME
CONFIDENCE BUILDING IN THIS DEPARTMENT. FEEL MOST CONFIDENT GOING
DRY ACROSS THE MAJORITY OF THE FA ON FRI AND SUN WITH WEAK RIDGING
ANTICIPATED. TEMPS WILL DEPEND ON TIMING OF SYSTEMS...NEAR TO ABOVE
NORMAL.

&&

.AVIATION...

SHALLOW MVFR CIGS AND AFFECTING DEVILS LAKE BASIN...THE RRV CORRIDOR
AND MOST OF NWRN AND WCNTRL MN THROUGH MID MORNING. SOME PATCHY HAZE
WILL ALSO RESTRICT TO MVFR VSBYS MAINLY IN THE SRN RRV AND INTO
MINNESOTA...MAINLY ALG AND EAST OF THE SFC TROF AXIS. EXPECT MAINLY
FAIR SKIES INTO ECNTRL AND SERN ND...WITH CLEARING SKIES REMAINDER
OF FA AFTER MID MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GUST/KAISER
Hazardous weather outlook, Aug 7, 4:15 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
515 AM CDT TUE AUG 7 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
515 AM CDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. SOME
STORMS MAY BECOME SEVERE WITH FREQUENT LIGHTNING...LARGE HAIL AND
DAMAGING WINDS.

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE FROM THURSDAY NIGHT
INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED UNTIL WEDENSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Wadena

When
August 7, 6:00 AM CST to August 31, 11:59 PM CST
Where
Wadena forecast zone
Reported by
Other Federal Agency
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Drought, East Otter Tail

When
August 7, 6:00 AM CST to August 31, 11:59 PM CST
Where
East Otter Tail forecast zone
Reported by
Other Federal Agency
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Drought, Grant

When
August 7, 6:00 AM CST to August 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Other Federal Agency
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46688, 46693, 46695.